Alert archive / Missouri / Flash Flood Warnings in 1996
Flash Flood Warning 28, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Sep 26, 1996, 3:56 AM CDT for Jasper County, Lawrence County, Newton County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 26, 1996, 3:56 AM CDT (08:56 UTC)
- Expired
- Sep 26, 1996, 10:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Jasper County, MO, Lawrence County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 71 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 8.9 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 260907 COR FFWSGF MOC057-059-077-097-109-145-167-261500- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING ...CORRECTION FOR BUFFALO TO DALLAS NATIONAL WEATHER SERVICE SPRINGFIELD MO 356 AM CDT THU SEP 26 1996 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1000 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWEST MISSOURI ...DADE COUNTY...DALLAS COUNTY...GREENE COUNTY...JASPER COUNTY ...LAWRENCE COUNTY...NEWTON COUNTY...POLK COUNTY THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOODING WARNING FOR JASPER...NEWTON...LAWRENCE...DADE...GREENE...POLK...AND DALLAS COUNTIES UNTIL 10 AM. TORRENTIAL RAINS HAVE BEEN FALLING FROM NEWTON COUNTY IN EXTREME SOUTHWE MISSOURI...NEAR THE CITY OF NEOSHO...NORTHEASTWARD TO NORTHERN GREENE COUNTY NEAR WALNUT GROVE SINCE MIDNIGHT. DOPPLER RADAR RAINFALL ESTIMATES INDICATE BETWEEN 2 TO 5 INCHES OF RAINF LFALLEN SINCE MIDNIGHT IN THESE AREAS...AND AN ADDITIONAL 2 TO 4 INCHES O RAINFALL WILL LIKELY FALL BETWEEN 4 AND 8 AM THIS MORNING AS MORE HEAVY RAINS MOVE OVER ALREADY SATURATED GROUNDS. THIS WILL LIKELY CAUSE FLASH FLOODING IN SOME LOCATIONS...ESPECIALLY IN LOW LYING AREAS...ALONG CREEKS AND RIVERS...AND IN URBAN AREAS. THERE HAS BEEN NUMEROUS REPORTS OF WATER COVERED ROADS IN NEWTON...LAWRE EAND NORTHEAST GREENE COUNTIES SINCE THE RAINS BEGAN. THIS REPLACES THE FLASH FLOODING WARNING FOR SOUTHERN LAWRENCE...NORTHER BAND NEWTON COUNTIES. THIS ALSO REPLACES THE URBAN AND SMALL STREAM ADVI RGREENE...POLK...AND DADE COUNTIES. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. TAGGART/GORDON &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 2:51 AM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Sep 26, 2:51 AM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 AM CDT THU SEP 26 1996 VERY BUSY MORNING. FFA THAT STL AND COORDINATED WAS QUITE APPROPRIATE AND WL LIKELY NEED TO GO INTO THIS AFTERNOON. SFC ANLYS REVEALS A VERY MST AIR MASS WITH DEW POINTS IN CURRENT SGF DEW POINT 66. WITH LLVL AND GEOSTROPHIC WINDS DENOTING 30-40 KNOTS OF LLVL INFLOW FM S...RAIN WL CONTINUE WITH AHEAD OF SHRTWV AND SFC CDFNT. FCST PROB OF PD...TEMPS AND WX ON FRI... ISENTROPIC LIFT IS VERY PRONOUNCED ON I296 AND I298 SFCS AND H7 UVV IS IMPRESSIVE THAT TARGETS AREA THRU 48 HR PD. STILL LIKE THE ETA AS IT KEEPS ACTION FURTHER S...AND NGM HAS HIGH MSTR BIAS TO N AGAIN. RECOMMENDATIONS... SGF/JLN GRP...KP FFA FOR THIS AM AND GO INTO THIS AFTN. PERIODS OF SHOWERS AND TRW. SOME WITH LOCALLY HEAVY RAIN. TEMPS HOLDING AROUND 70. S WINDS 15-25 MPH. COU GRP...PERIODS OF SHOWERS AND THUNDERSTORMS SOME MAY CONTAIN BRIEF PERIODS OF HEAVY RAIN. HIGH NEAR 65. CCF INFO SGF TT 070/058 062/055 060 04+77 JLN TT 070/057 063/054 062 04+77 GORDON
In the hours before
Special weather statement, Sep 25, 10:26 PM CDT, 5 hours 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1012 PM CDT WED SEP 25 1996 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...HEAVY RAIN POTENTIAL THURSDAY ACROSS THE REGION... LOW PRESSURE OVER WESTERN OKLAHOMA THIS EVENING WILL MOVE TO NORTHERN MISSOURI BY THURSDAY AFTERNOON WITH THE ASSOCIATED COLD FRONT IN WESTERN MISSOURI. ABUNDANT MOISTURE WILL FLOW INTO THE REGION ON STRONG SOUTHEAST WINDS AND AS A RESULT...HEAVY RAINS WILL BE POSSIBLE ACROSS THE ENTIRE REGION BY THURSDAY MORNING AND INTO THURSDAY EVENING. RAINFALL AMOUNTS IN SOME LOCATION COULD BE OVER THREE INCHES. FOR OVERNIGHT...LIGHT TO MODERATE SHOWER ACTIVITY CAN BE EXPECTED ACROSS THE REGION WITH A FEW THUNDERSTORMS AND THE POTENTIAL OF MORE THUNDERSTORM ACTIVITY BY THURSDAY AFTERNOON. STAY TUNED TO THpIS STATION FOR FURTHER WEATHER UPDATES. AN UPDATED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 6AM THURSDAY MORNING. SHUMWAY
Special weather statement, Sep 26, 2:32 AM CDT, 1 hour 24 minutes before
MOZ090-094-260835- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 232 AM CDT THU SEP 26 1996 ...SEVERE THUNDERSTORM WARNING CONTINUES FOR WESTERN GREENE AND LAWRENCE COUNTIES UNTIL 245 AM... ...URBAN AND SMALL STREAM ADVISORY FOR GREENE COUNTY UNTIL 5AM... ...FLASH FLOOD WARNING FOR LAWRENCE COUNTY UNTIL 4AM... A LINE OF SEVERE THUNDERSTORMS FROM CHANUTE TO SPRINGFIELD WAS MOVING TO THE NORTHEAST AT 20 MPH. THESE STORMS ARE CAPABLE OF VERY HEAVY RAINFALL AND WINDS UP TO 60 MPH. RAINFALL AMOUNTS OF OVER 1 INCH IS POSSIBLE WITH THESE STORMS. FLOODING OF LOW LYING AREAS WILL ALSO BE POSSIBLE AS THE STORMS MOVE TO A NEVADA TO LEBANON LINE BY 330 AM. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODING. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. TAGGART/SHUMWAY
Special weather statement, Sep 26, 2:54 AM CDT, 1 hour 2 minutes before
MOZ090-094-260855- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 254 AM CDT THU SEP 26 1996 ...SEVERE THUNDERSTORM WARNING EXPIRED FOR WESTERN GREENE AND LAWERENCE COUNTIES... FLASH FLOOD WARNING FOR NORTHERN LAWRENCE...SOUTHERN BARRY...AND NEWTON COUNTIES UNTIL 4AM... URBAN AND SMALL STREAM ADVISORY FOR GREENE...DADE...AND POLK COUNTIES UNTIL 5AM... LINE OF STRONG THUNDERSTORMS FROM CHANUTE KANSAS TO SPRINGFIELD CONTINUED TO MOVE NORTHEAST AT 20 MPH AND WILL BE LOCATED FROM A NEVADA TO LEBANON LINE BY 330AM. NICKEL HAIL WAS REPORTED IN ASH GROVE AT 228AM...ALSO VERY HEAVY RAIN WITH AMOUNTS OF 1 INCH BETWEEN 130AM AND 230AM IN PORTIONS OF SOUTHWEST GREENE COUNTY. SHUMWAY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 12:02 AM CDT | Flash Flood Warning | SGF | Barry, Lawrence, Newton | 4 hr |
| Sep 26, 1:53 AM CDT | Severe Thunderstorm Warning | SGF | Greene, Lawrence | 52 min |
| Sep 26, 3:56 AM CDT | Flash Flood Warning | SGF | Dade, Dallas, Greene, Polk | 6 hr |
| Sep 26, 4:29 AM CDT | Severe Thunderstorm Warning | SGF | Stone | 46 min |
| Sep 26, 5:00 AM CDT | Severe Thunderstorm Warning | SGF | Taney | 45 min |
| Sep 26, 5:09 AM CDT | Severe Thunderstorm Warning | SGF | Christian | 51 min |
| Sep 26, 5:25 AM CDT | Flash Flood Warning | SGF | Christian, Stone, Taney, Webster | 6 hr |
| Sep 26, 5:25 AM CDT | Flash Flood Warning | SGF | Barry, McDonald | 6 hr |
| Sep 26, 7:12 AM CDT | Severe Thunderstorm Warning | SGF | Ozark | 63 min |
| Sep 26, 7:28 AM CDT | Severe Thunderstorm Warning | SGF | Douglas | 47 min |
| Sep 26, 7:56 AM CDT | Tornado Warning | SGF | Ozark, Taney | 49 min |
| Sep 26, 8:59 AM CDT | Flash Flood Warning | SGF | Douglas, Wright | 4 hr |
| Sep 26, 12:06 PM CDT | Flash Flood Warning | SGF | Barry, Greene, Jasper, Lawrence, Newton | 5 hr |
| Sep 26, 12:06 PM CDT | Flash Flood Warning | SGF | McDonald | 5 hr |
| Sep 26, 12:06 PM CDT | Flash Flood Warning | SGF | Polk | 5 hr |
| Sep 26, 3:45 PM CDT | Flash Flood Warning | SGF | Howell, Shannon, Texas | 3 hr |
| Sep 26, 3:45 PM CDT | Flash Flood Warning | SGF | Oregon | 3 hr |
| Sep 26, 3:45 PM CDT | Flash Flood Warning | SGF | Ozark | 3 hr |
Nearby
Flash Flood Warnings in Missouri, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.